New York, 2003Flash Flood in New York, September 4, 2003
September 4, 2003 · NWS BGM · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 3, 1:50 PM EST, 11 hours 10 minutes earlier.
Area forecast discussion, Sep 3, 1:50 PM EST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT WED SEP 3 2003
BIG PICTURE...500 MB OMEGA BLOCK DEEPENS ACROSS NOAM OVER THE
WEEKEND...THEN SHIFTS TO THE EAST AS WRN TROUGH DIGS AND ERN TROUGH
LIFTS OUT.
TONIGHT...MODEL TRENDS CONTINUE TOWARD LESS PRECIP...ALTHOUGH GFS
AND GEM PAINTING QPF BULLSEYE FROM WRN CATSKILLS TO WYOMING VLY.
RUC ALSO INDICATING HIGHER QPFS IN THIS AREA. INSTABILITY AXIS
ACROSS WRN NY/PA WILL SHIFT EWD THIS EVENING...AND WILL BE UNDER
SOMEWHAT FAVORABLE JET DYNAMICS. THEREFORE EXPECT SHRA/TSRA TO
BECOME MORE NUMEROUS LATE TODAY INTO THIS EVENING. WILL GO WITH
LKLY POPS OVERNIGHT...AND HIGHLIGHT THIS EVE FOR BULK OF PRECIP.
THURSDAY...FRONT MOVES THROUGH EARLY AM IN THE NORTH...AFTERNOON IN
THE SOUTH. SOME CONVERGENCE EVIDENT JUST AHEAD OF
FRONT...ESPECIALLY SRN HALF CWA...WHERE MODELS INDICATING SOME
INSTABILITY BY AFTERNOON. WILL KEEP NWRN ZONES DRY...CHC POPS
THROUGH MORNING IN CENTRAL ZONES...AND THROUGH THE DAY TO THE SE.
WILL ALSO INCLUDE MENTION OF TSRA TO THE SOUTH.
THU NIGHT...500 MB TROUGH AXIS MOVES ACROSS CWA...AND GFS/GEM TRYING
TO SPIT OUT A LITTLE PRECIP...HOWEVER...WILL KEEP THINGS DRY AS LL
MOISTURE WILL BE LACKING. HOWEVER...WILL INCREASE SKY COVER.
FRI...FLOW BECOMES NW ALOFT...AND SFC RIDGE BUILDS IN. SHOULD BE A
COOL...DRY DAT WITH SOME SUN.
EXTENDED...GNRLY FAIR WX XPCTD THROUGH THE PD. A CDFNT IS FCST TO
MOVE THRU THE REGION ON SUNDAY. LAST NGTS MRF WAS QUITE STRONG WITH
THE ASSCD VORT MAX, THEN THE O6Z GFS BACKED OFF ON THE STRENGTH AND
AMPLITUDE. LATEST 12Z RUN CONTINUES THIS TREND. THINK WELL COULD
SEE AN ISOLD SHOWER OR TWO ACRS THE FCST AREA ON SUNDAY, BUT NOT
WORTH MENTIONING IN THE XTNDD FCST. WE HAD A DRY FCST GOING FOR
SUNDAY, AND WELL KEEP IT DRY AT THIS POINT WITH PARTLY SUNNY SKIES.
MOSTLY CLEAR CONDITIONS ARE XPCTD FOR THE REMAINDER OF THE XTNDD PD.
TEMPS VERY CLOSE TO MEX GUIDANCE WHICH LOOKED FINE.
AVIATION...IFR TO LIFR CIGS AT MANY LOCATIONS TNGT IN LOW CLDS, FOG
AND PCPN, WHICH IS XPCTD TO PERSIST THROUGH THE OVERNGT HRS. SHOWED
SOME IMPVMNT IN CIGS TO MVFR/VFR ACRS FAR NRN AND FAR WRN SITES
WHERE SOME DRIER AIR MAY BEGIN TO WORK IN BEFORE 18Z.
.BGM...NONE.
TON-FRI...CEMPA
EXTENDED/AVIATION...BRADY
Hazardous weather outlook, Sep 3, 2:48 AM EST, 22 hours 12 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-031000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 AM EDT WED SEP 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Flash Flood, Sullivan
- When
- September 4, 1:00 AM EST to 4:00 AM EST
- Where
- Sullivan County, North Portion
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.716, -74.768 (the zone’s center; the record gives no point)
1 to 3 inches of heavy rain fell in less than 6 hours. Before this rain the ground was already saturated from several inches of rain that fell on September 2nd. The towns of Delaware and Callicoon were hard hit with several roads undermined or with shoulders eroded. Many roads across northern Sullivan County had to be closed during the flooding. Most were opened after daybreak. Stewart Road in the town of Callicoon was washed out. The water created a 10 foot hole in the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 4, 20031 death · 1 event
- Flash Flood in Pennsylvania, September 4, 2003$1.5 million · 1 event
- Flooding in West Virginia, September 4, 2003$125,000 · 5 events
- Flash Flood in Kentucky, September 4, 2003$100,000 · 1 event
- Flash Flood in California, September 4, 2003$100,000 · 1 event
- Flash Flood in Pennsylvania, September 4, 2003$100,000 · 1 event
- Flash Flood in Pennsylvania, September 4, 2003$100,000 · 1 event
- Debris Flow in California, September 4, 2003$80,000 · 1 event
- Flash Flood in California, September 4, 2003$60,000 · 1 event
- Hail in California, September 4, 2003$50,000 · 0.01 in hail · 1 event
- Damaging Wind in Pennsylvania, September 4, 2003$50,000 · 60 kt wind · 1 event
- Damaging Wind in Pennsylvania, September 4, 2003$50,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372388.